New Mexico, 2021High Wind in New Mexico, December 26, 2021
December 26, 2021 · NWS MAF · 1 event in 1 county or zone
A deep trough over the Rockies resulted in high winds across the Guadalupe and Delaware Mountains.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A deep trough over the Rockies resulted in high winds across the Guadalupe and Delaware Mountains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 26, 10:00 AM MST, 3 hours 13 minutes earlier.
Area forecast discussion, Dec 26, 10:00 AM MST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
1100 AM CST Sun Dec 26 2021
...New AVIATION...
.AVIATION...
(18Z TAFS)
Issued at 1056 AM CST Sun Dec 26 2021
Aside from MVFR visibility due to BLDU at times this afternoon,
VFR conditions will prevail next 24 hours. SW surface flow will
persist, increasing and becoming gusty during diurnal mixing.
Mid/high clouds will persist, as well.
&&
.SHORT TERM...
(Today through Monday afternoon)
Issued at 321 AM CST Sun Dec 26 2021
Christmas Day was very warm across our region with more record
setting high temperatures. The warmest locations happened to be
in the Lower Trans Pecos and Rio Grande valley where U80s/L90s
were common. Rio Grande Village RAWS recorded a high temperature
of 96F, and if also confirmed by the COOP observer this morning,
would make it (officially) the highest temperature ever recorded on
Christmas Day in the state of Texas! This stretch of anomalous
warmth has been truly remarkable and will continue into early this
week.
We will begin today with continued SW flow aloft. A mid-lvl shrtwv
trough will eject into the Central Plains this afternoon. As it does
so, the 850-700 hpa gradient will tighten over the far NW portion of
our forecast area. This will bring another round of high winds to
the Guadalupe and Delaware Mtns, as well as windy conditions to the
adjacent plains. The corridor of strongest winds will extend newd
into central/northern Lea County, so we have expanded the Wind
Advisory to cover that region. Blowing dust is expected which could
adversely impact travel. The westerly downsloping component of
the winds combined with a strengthening low level thermal ridge
will cause temperatures to soar to record levels by this
afternoon, despite additional high cloud cover. We are projecting
a record high of 83F at MAF today and many locations should reach
the U70s/L80s. These well above normal temperatures combined with
windy/dry conditions will lead to elevated to locally near
critical fire wx this afternoon and evening (see fire wx
discussion for more details).
Winds aloft will decouple around sunset and gusts will quickly
diminish across the region with the exception of GDP which is
expected to gust through 03Z or so. We unfortunately still have no
obs at GDP, so will have to rely upon Pine Springs Mesonet or
Pinery/Bowl RAWS for verification. Temperatures will fall into the
40s and 50s tonight as a Pacific Front moves thru our region. A
slightly cooler day is anticipated tomorrow due to increasing cloud
cover and reduced hghts aloft, however the record high at MAF is
"only" 75F tomorrow making it low hanging fruit and our current
forecasted high is 77F. Looks like another record will fall...
-Salerno
&&
.LONG TERM...
(Monday night through Saturday)
Issued at 321 AM CST Sun Dec 26 2021
Monday night will have the upper ridge centered over FL with a
trough moving across the Great Basin. This trough will quickly move
east across the Rockies Tuesday as another trough swings down across
CA. This next trough will reach the Rockies Wednesday while a cut
off low develops on the backside along the CA Coast. This low
will wobble southward Thursday and Friday before weakening and
moving east Saturday.
After recent unseasonably warm temperatures readings are actually
looking a bit cooler next week but still above normal. Highs will
generally be in the 60s and 70s. Overnight lows will remain above
normal. A cold front early Sunday will knock highs back down into
the 50s.
The multiple upper troughs and mid level jet combining to produce
windy pattern. Tuesday is looking windy again with a brisk west
wind which will probably begin earlier in the Mountains. A High
Wind Watch is in effect Monday night and Tuesday for the Guadalupes.
Long range models continue to put showers over mainly the western
edge of the area late next week... have been removing these every
day but now with increasing pops will leave in for now but doubtful
much will develop.
&&
.FIRE WEATHER...
Issued at 321 AM CST Sun Dec 26 2021
Highest RFTI of 3 to 4 today is across the west where higher wind
speeds are expected and a High Wind Warning/Wind Advisories are
in effect. However the highest ERC are in the east where its
drier. Even with record temperatures today minimum RH a limiting
factor only dropping to 20 to 25 percent across the west and
around 20 percent or a bit lower for the Permian Basin. The lowest
RH below 15 percent expected across Pecos and Brewster County.
Have put out an RFD from SE NM down to the Davis Mtns and dragged
it across the Northern Permian Basin, Gaines to Scurry County.
Lower wind speeds and reduced fire wx concerns are expected Monday
but higher wind and increased fire dangers are expected again on
Tuesday.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 50 78 50 72 / 0 0 10 0
Carlsbad 44 73 45 63 / 0 0 10 0
Dryden 54 79 50 80 / 0 0 0 0
Fort Stockton 53 83 52 74 / 0 0 10 0
Guadalupe Pass 44 64 39 54 / 0 0 20 0
Hobbs 45 71 44 62 / 0 0 10 0
Marfa 41 74 37 67 / 0 0 10 0
Midland Intl Airport 50 77 49 69 / 0 0 10 0
Odessa 53 77 50 69 / 0 0 10 0
Wink 48 78 46 69 / 0 0 10 0
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory until 6 PM CST this evening for Eastern Culberson
County-Van Horn and Highway 54 Corridor.
High Wind Warning until 9 PM CST /8 PM MST/ this evening for
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware
Mountains.
High Wind Watch from Monday evening through Tuesday afternoon
for Guadalupe Mountains Above 7000 Feet-Guadalupe and
Delaware Mountains.
NM...Wind Advisory until 5 PM MST this afternoon for Central Lea
County-Eddy County Plains-Northern Lea County.
High Wind Warning until 8 PM MST this evening for Guadalupe
Mountains of Eddy County.
High Wind Watch from Monday afternoon through Tuesday afternoon
for Guadalupe Mountains of Eddy County.
&&
SHORT TERM...24
LONG TERM....72
AVIATION...44Hazardous weather outlook, Dec 26, 12:25 PM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
125 PM CST Sun Dec 26 2021
NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-271930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
125 PM CST Sun Dec 26 2021 /1225 PM MST Sun Dec 26 2021/
This Hazardous Weather Outlook is for portions of southeast New
Mexico, southwest Texas, and western Texas.
.DAY ONE...This Afternoon and Tonight
A High Wind Warning is in effect through this evening for the
Guadalupe and Delaware Mountains. A Wind Advisory is in effect this
afternoon for Eddy, Northern and Central Lea, and Culberson
Counties.
Near Critical fire weather conditions are expected this afternoon
across Southeast New Mexico, the Van Horn Hwy 54 corridor, the upper
Trans Pecos, Davis Mountains, and portions of the Northern Permian
Basin. A Rangeland Fire Danger Statement has been issued.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
A High Wind Watch is in effect from Monday morning through Tuesday
afternoon for the Guadalupe and Delaware Mountains.
Elevated fire weather conditions are possible Tuesday over the
higher terrain.
High winds are possible late Tuesday night and Saturday in the
Guadalupe and Delaware Mountains.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated.
Please relay any information about observed severe weather to the
NWS while following all local, state and CDC guidelines.
This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland
High Wind, Guadalupe Mountains of Eddy County
- When
- December 26, 1:13 PM MST to 6:13 PM MST
- Where
- Guadalupe Mountains of Eddy County forecast zone
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 32.472, -104.304 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Montana, December 26 to 27, 20212 deaths · 3 injured · 2 events
- Blizzard and Heavy Snow in North Dakota, December 26 to 27, 202133 events
- Heavy Snow in Minnesota, December 26 to 27, 202122 events
- Dense Fog in Kentucky, December 26, 202120 events
- Heavy Snow in North Dakota, December 26 to 27, 202118 events
- High Wind in New Mexico, December 26, 2021$5,000 · 72 kt wind · 17 events
- Heavy Snow in Idaho, December 26, 202116 events
- Extreme Cold and Heavy Snow in Montana, December 26 to 30, 202152 kt wind · 15 events
- Blizzard and Heavy Snow in Minnesota, December 26 to 27, 202115 events
- Heavy Snow in Idaho, December 26 to 29, 202112 events
- Dense Fog in Illinois, December 26, 202111 events
- Cold in Montana, December 26 to 31, 202111 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 999815.